Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Shreveport, LA

April 20, 20235 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2023, 5:17 PM CDT for 5 counties in Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 5:17 PM CDT (22:17 UTC)
Expired
Apr 20, 2023, 6:00 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bowie County, TX, Franklin County, TX, Morris County, TX, Red River County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 136 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:47 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:02 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 3:02 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
302 PM CDT Thu Apr 20 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Friday Night)
Issued at 1256 PM CDT Thu Apr 20 2023

Isolated showers and thunderstorms have started to develop across
portions of East Texas, Extreme NW Louisiana, and adjacent SW
Arkansas over the past hour or so well ahead of the front. Look
for this trend to continue, as daytime heating will help
destabilize the environment. Although shear profiles are around 20
kts, MLCape is pushing 2500 J/kg, with mid-level lapse rates
approaching 8 C/km. With that said, look for gusty winds and hail
to be the primary threat with this activity through the afternoon
and possibly early evening hours. In addition to this, additional
convection will develop along an approaching cold front north of
I-30 this afternoon. CAPE is not as high over this area, but shear
is approaching 40 kts, along with steep lapse rate. As these
cells initially develop, hail will be the primary threat, but an
isolated tornado or two can't be ruled out. Eventually, the storms
north of I-30 will become linear and push southeastward across
East Texas, SE Oklahoma, and adjacent NW Louisiana/SW Arkansas.
However, the front will hang up north of I-30 as a sfc low
develops along it. Models suggest a second round of storms will
develop along the front Friday morning, as it finally makes its
push across the CWA. SPC has highlighted a Marginal Risk across
Deep East Texas and all of our Louisiana Parishes on Friday, with
all severe threats possible. One thing to watch with this slow
moving system is the chance for locally heavy rainfall. With
rainfall totals up to 2 inches possible, can't rule out some
isolated flash flooding across the area.

By Friday evening, the front will finally push all convection out
of the region. Northwesterly winds behind the front will bring in
drier and cooler air into the area, with lows dropping into the
mid to upper 40s by Saturday morning. /20/

&&

.LONG TERM...(Saturday through next Wednesday) Issued at 232 PM
CDT Thu Apr 20 2023

A post frontal airmass will be in place across the Arklatex
Saturday featuring sunrise temperatures in the upper 40s to around
50 degrees and afternoon highs in the 70s. Dew points in the 40s
and a light east to northeast wind should result in a pleasant
day before more rain returns for the later half of the weekend.
Weak northwest flow will set up across the region Sunday. A weak
midlevel disturbance tracking out of the Southern Plains should be
enough to result in showers and a few thunderstorms, mainly
across McCurtain county Oklahoma into southwest Arkansas. A
transient ridge may result in a brief break in the showers and
thunderstorms early in the weak, but southwest flow will return by
midweek in response to a deepening trough over the southern
Rockies. Dew points will briefly return to the middle 50s to mid
60s by midweek with showers and thunderstorms expected each day.
Conditions do not look supportive of severe thunderstorms.
Rainfall totals Saturday through midweek are expected to be in the
1.5 to 3 inch range. Another cold front is expected after midweek
resulting in slightly cooler temperatures and diminishing rain
chances.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM CDT Thu Apr 20 2023

A mix bag of flight conditions across the area as low clouds
continue to hang across the region and convection has started to
develop. Look for clouds to remain across the region, with more
convection developing through the TAF period. Some of this
convection could be severe, with all modes of hazardous weather
possible, including locally heavy rain. By the end of the TAF
period, winds will become northerly across our East Texas sites,
and possibly KTXK, as a cold front moves across the airspace.
/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  75  51  76 /  80  60   0   0
MLU  65  75  49  76 /  60  80  10   0
DEQ  56  73  46  73 /  80  50   0   0
TXK  62  74  49  75 /  80  50   0   0
ELD  62  72  47  74 /  70  70   0   0
TYR  61  74  50  76 /  80  50   0   0
GGG  63  75  49  76 /  80  50   0   0
LFK  64  78  52  79 /  80  50   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...20
LONG TERM....30
 AVIATION...20
Hazardous weather outlook, Apr 20, 12:46 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1246 PM CDT Thu Apr 20 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1246 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will begin to develop this afternoon
across much of the Four-State region and become more widespread this
evening into the overnight hours. Some of these storms could produce
large hail and damaging thunderstorm wind gusts. While conditions are
not conducive for a widespread tornado outbreak, isolated tornadoes
cannot be ruled out. In addition to the severe weather threat will be
an excessive heavy rainfall threat this afternoon through overnight
across much of the region. That excessive heavy rainfall threat will
shift farther south and east into more of North Central and Northeast
Louisiana the first half of Friday. Low-lying and poor drainage flood
prone areas will be the most susceptible to flash flooding late today
through tonight and into early Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

While showers and thunderstorms will be possible across portions of
the Four-State Region next week, atmospheric instability does not
appear significant enough or the development of strong to severe
thunderstorms at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will most likely be needed this afternoon into the
evening and overnight hours for the threat of severe thunderstorms.

19

In the hours before

Special weather statement, Apr 20, 3:30 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
330 PM CDT Thu Apr 20 2023

OKZ077-202045-
McCurtain OK-
330 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of north central
McCurtain County through 345 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Whitesboro, or 24 miles east of Clayton, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Battiest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3451 9460 3438 9496 3450 9505 3451 9505
TIME...MOT...LOC 2030Z 238DEG 28KT 3450 9495

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Apr 20, 3:45 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
345 PM CDT Thu Apr 20 2023

OKZ077-202130-
McCurtain OK-
345 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern
McCurtain County through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Nashoba, or 23 miles southeast of Clayton, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Battiest and Pickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3451 9472 3443 9467 3431 9504 3450 9505
      3451 9503
TIME...MOT...LOC 2045Z 245DEG 13KT 3441 9502

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Apr 20, 4:07 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
407 PM CDT Thu Apr 20 2023

ARZ050-059-OKZ077-202130-
Sevier AR-Little River AR-McCurtain OK-
407 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern Little
River, northwestern Sevier and southeastern McCurtain Counties
through 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Idabel, or 18 miles west of Foreman, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Horatio, Lockesburg, Haworth, Eagletown, Bokhoma, Moon,
Cerrogordo, Harris, Goodwater, Shinewell, America, West Line and West
Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3418 9439 3397 9419 3369 9470 3384 9484
TIME...MOT...LOC 2107Z 231DEG 27KT 3381 9470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Local storm report, Apr 20, 4:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
447 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             HAWORTH                 33.85N 94.65W
04/20/2023  E0.88 INCH       MCCURTAIN          OK   PUBLIC

            DIME TO NICKEL SIZE HAIL FELL AT THE COUNTRY
            STORE CONVENIENCE STORE IN HAWORTH.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:37 PM CDTSevere Thunderstorm WarningSHVRed River38 min
Apr 20, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVBowie, Cass, Morris, Red River, Titus51 min
Apr 20, 6:20 PM CDTSevere Thunderstorm WarningSHVSmith55 min
Apr 20, 6:26 PM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus49 min
Apr 20, 6:36 PM CDTAreal Flood AdvisorySHVSmith3 hr
Apr 20, 6:40 PM CDTTornado WarningSHVSmith50 min
Apr 20, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVBowie, Cass48 min
Apr 20, 4:07 PM CDTSpecial Weather StatementSHVSevier23 min
Apr 20, 4:34 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier56 min
Apr 20, 5:28 PM CDTSpecial Weather StatementSHVSevier47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.